Nebraska, 2019

Flash Flooding and Hail in Nebraska, September 10 to 11, 2019

September 10 to 11, 2019 · NWS LBF · 14 events in 4 counties and zones

An approaching upper level trough of low pressure interacted with a surface frontal boundary anchored over northern Nebraska, producing thunderstorms. Some storms became severe, especially over northern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An approaching upper level trough of low pressure interacted with a surface frontal boundary anchored over northern Nebraska, producing thunderstorms. Some storms became severe, especially over northern Nebraska. Thunderstorm wind gusts to 60 MPH and ping pong ball sized hail was reported with the severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 10, 10:19 AM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 10, 10:19 AM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1219 PM CDT Tue Sep 10 2019

.UPDATE...
Issued at 901 AM CDT Tue Sep 10 2019

Dense fog has lifted and visibilities have come up above 1/2 mile, the
Dense Fog Advisory has been allowed to expire. Patchy fog will
still be possible through 10 AM CDT mainly across Custer County.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 351 AM CDT Tue Sep 10 2019

Severe weather is probable late this afternoon and evening as a
modest shortwave currently located across southwest Colorado moves
within southwest flow aloft reaching the northwest forecast area
by mid afternoon. At the surface, a weak cold front was indicated
by surface analysis and also KLNX radar from near Alliance and
Thedford to south of O'Neill. This front will lift north as a warm
front to near Highway 20 in northern Nebraska. Surface low
pressure center will focus near the Denver Front Range. Warm air
advection with breezy southeast winds will draw in higher dew from
the mid 60s to near 70 as afternoon highs reach to around 80
across northern Nebraska to the mid and upper 80s southwest.

Steep mid-level lapse rates near 8C/KM will be present across the
nw Sandhills this afternoon, as MUCAPE values climb into the
3000-4000 j/kg range. With surface to h80 flow out of the
southeast, with veering winds aloft, deep layer shear will be
supportive for organized severe weather with 0-6km bulk shear
values of 40-50 knots. Given good veering winds in the lowest 3km,
will see helicity values approach 400 m2/s2 and curved hodograph
will support supercells, especially in close proximity to the
frontal boundary. Given the latest SPC Day 1 Outlook contains an
Enhanced Risk across most of north central Nebraska, large hail
and damaging winds are quite possible. An isolated tornado is
also possible. Likely POPs late afternoon west of Valentine
through Mullen, with 60 to 80 percent POPs this evening across all
of north central Nebraska. to the south, chances drop off quickly
to only a slight chance mainly south of I80. This however doesn't
mean a strong to severe storms isn't possible.

Anomalously high atmospheric moisture will be in place and the
threat for training storms will exist with localized flooding
possible. The area of highest confidence to see this occur would
be roughly along and north of Highway 2 and 91.

Expect storms to develop by mid to late afternoon nw Sandhills and
be ongoing by the evening, moving quickly to the east. As the
organized thunderstorms move out of the area, will see PoPs decrease
and remained confined to the north during the overnight hours.
Lows tonight range from the mid 50s in the west to mid 60s in the
east.

Severe weather potential to actually increase in coverage
Wednesday, as a Slight and Enhanced Risk covers most of the
outlook area.

Surface low pressure will persist across northeast Colorado with
a surface cold front draped across the northwest Sandhills. As
surface heating increases and convergence also increases near the
boundary by late afternoon, scattered thunderstorms will develop.
The environment will again experience high instability (MUCAPES
as high as 4000 j/kg) and strong deep layer shear (50-80 kts).

Highs to reach the mid to upper 80s southeast of the front, with
mid 70s to low 80s back behind the front.

.LONG TERM...(Wednesday night through Monday)
Issued at 351 AM CDT Tue Sep 10 2019

Severe weather appears likely into Wednesday evening as the 500mb
trough moving onto the Northern and Central Plains maintains steep
mid level lapse rates and pushes the cold front eastward during
the evening and overnight hours. Large hail and damaging winds are
possible across the entire forecast area, but appears most
favorable 25 miles west and east of Highway 83. The threat for
localized flooding also exists with fairly wingspread rainfall
amounts from a half inch to three quarters of an inch. Locally
heavy rainfall over an inch is quite possible.

A slight chance for a few showers or a thunderstorm lingering
across north central Nebraska Thursday morning. Northwest winds
increase to 20 to 30 mph and much cooler highs from only 65 far
nw, to low 70s east.

A persistent period of dry weather is then forecast Friday through
Monday. Zonal flow aloft will persist until Monday, becoming
southwest aloft as an upper trough digs into the Pacific
Northwest. Highs from the upper 70s Friday warm to mid 80s Sunday
and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1220 PM CDT Tue Sep 10 2019

For the KLBF terminal: Over the next 24 hours, expect mainly high
clouds with scattered ceilings around 25000 FT AGL. There is a
minor threat for isolated thunderstorms early this evening across
SW Nebraska. Will handle this with a VCTS group since coverage is
isolated at best. In addition, low level wind shear will be a
threat overnight with southerly winds of 40 to 45 KTS 2000 FT AGL.
For the KVTN terminal: Thunderstorms will be possible in the
vicinity of the terminal beginning at 22z this afternoon with the
greatest threat from 00z to 04z this evening. Visbys as low as
3sm, wind gusts to 45 KTS and hail will be possible with these
storms. After 07z, the threat for thunderstorms will end at the
KVTN terminal with ceilings falling to IFR after 12z Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Gomez
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Sep 10, 11:34 AM MST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
134 PM CDT Tue Sep 10 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-111845-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
134 PM CDT Tue Sep 10 2019 /1234 PM MDT Tue Sep 10 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Thunderstorms will overspread the Sandhills this evening and
tonight as a warm front drifts north. Some storms will likely be
severe, with the greatest potential along and north of Highway 2.
South of Highway 2, the threat for severe storms will decrease
heading south toward Interstate 80. The primary threats are large
hail and damaging winds along with heavy rain. A tornado is
possible as well, mainly along the warm front.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Another round of thunderstorms will move through western and
north central Nebraska Wednesday evening and night. Some storms
may be severe, with the main threats being large hail, damaging
winds, and torrential rainfall. At this time, the main severe
threat is across the entire outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon and
evening, mainly for areas along and north of Highway 2. Reports of
tornadoes, funnel clouds, large hail, severe winds, and flooding
are appreciated. Spotter activation is possible Wednesday for
areas generally east of the Nebraska Panhandle.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Special weather statement, Sep 10, 11:59 AM MST, 45 minutes before
Special Weather Statement
National Weather Service North Platte NE
1259 PM MDT Tue Sep 10 2019

NEZ004-094-101945-
Sheridan NE-Western Cherry NE-
1259 PM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 145 PM MDT...

At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rushville, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gordon, Rushville, Clinton, Hoover Lake, Lone Butte, Irwin, Highway
27 crossing the Niobrara River, Mount Maria, Intersection of Highway
20 and Irwin Road, Shell Lake State Wildlife Management Area, Bayonne
and Intersection of Highway 27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 84 and 122, and between mile markers
124 and 134.
 Highway 250 between mile markers 40 and 48.
 Highway 61 between mile markers 228 and 231.

LAT...LON 4299 10163 4252 10237 4272 10264 4300 10246
TIME...MOT...LOC 1859Z 220DEG 35KT 4271 10245

Buttler

The radar

The Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Sheridan

When
September 10, 12:44 PM MST
Where
Sheridan County, 6.22 mi N of Gordon
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.890, -102.200

Hail, Cherry

When
September 10, 2:33 PM CST
Where
Cherry County, 4.84 mi N of Merriman
Measured
1 in hail
Reported by
Public
Coordinates
42.990, -101.700

Hail, Cherry

When
September 10, 3:43 PM CST
Where
Cherry County, 11.92 mi S of Irwin
Measured
1.25 in hail
Reported by
Public
Coordinates
42.710, -101.990

Hail, Cherry

When
September 10, 4:42 PM CST
Where
Cherry County, 0.86 mi NE of Kilgore
Measured
1 in hail
Reported by
Public
Coordinates
42.940, -100.960

Hail, Cherry

When
September 10, 5:00 PM CST
Where
Cherry County, 2.9 mi NW of Crookston
Measured
1 in hail
Reported by
Public
Coordinates
42.960, -100.790

Hail, Cherry

When
September 10, 5:23 PM CST
Where
Cherry County, 1.38 mi N of Valentine
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.890, -100.550

Thunderstorm Wind, Cherry

When
September 10, 5:23 PM CST
Where
Cherry County, Valentine
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

Thunderstorm wind gusts of 82 MPH reported at Miller Field.

Hail, Cherry

When
September 10, 5:25 PM CST
Where
Cherry County, Valentine
Measured
1.25 in hail
Reported by
Public
Coordinates
42.870, -100.550

Thunderstorm Wind, Cherry

When
September 10, 5:27 PM CST
Where
Cherry County, 2.03 mi E of Valentine
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.870, -100.510

Numerous debris reported on the ground. Winds estimated at 60 MPH.

Thunderstorm Wind, Cherry

When
September 10, 5:31 PM CST
Where
Cherry County, 6.85 mi SE of Irwin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.800, -101.870

Thunderstorm wind gust of 60 MPH reported at this location.

Thunderstorm Wind, Cherry

When
September 10, 6:11 PM CST
Where
Cherry County, 1.71 mi SE of Sparks
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.930, -100.250

Thunderstorm wind gust of 60 MPH reported at this location.

Hail, Cherry

When
September 10, 9:09 PM CST
Where
Cherry County, 28.77 mi SW of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.360, -101.360

Flash Flood, Holt

When
September 11, 5:05 AM CST
Where
Holt County, 1.42 mi NE of Inman to 1.79 mi NE of Inman
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.387, -98.534

Reports of sandbagging occurring in Inman.

Flash Flood, Brown

When
September 11, 5:54 AM CST
Where
Brown County, 1.59 mi SW of (Anw)ainsworth Muni to 1.27 mi SSW of (Anw)ainsworth Muni
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.562, -99.999

NDOR reports water over highway 20 between Ainsworth and Wood Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852204, 852205, 852206, 852207, 852208, 852209, 852213, 852210, 852212, 852214, 852215, 852211, 852219, 852217.